An 83‐year‐old female with chronic abdominal pain presented to the hospital with recurrent worsening of her abdominal pain. Her pain was cramping, intermittent and associated with constipation. Tylenol with codeine did not relieve the pain. The patient had been admitted for abdominal pain multiple times in the past year. Previous work‐up included two CT scans, two mesenteric dopplers, two colonoscopies, and an EGD, which were all unrevealing. Without a definitive diagnosis, the patient’s narcotics dosing had been progressively increased to treat her pain.
On exam, her vital signs were stable but she was moderately distressed with a tender and distended abdomen. Bowel sounds were normal and labs were unremarkable. An abdominal x‐ray showed possible early sigmoid volvulus. The follow‐up CT scan, however, demonstrated stercoral colitis: rectal inflammation caused by pressure necrosis from impacted stool. Given her history of narcotic escalation and previous unremarkable workup, she was diagnosed with narcotic bowel syndrome. Her narcotics were discontinued and her constipation was treated with gentle enemas. She was referred to the palliative care specialists for management of a non‐narcotic pain regimen.
Narcotic Bowel Syndrome (NBS) is an under‐recognized etiology of abdominal pain in older adults. As the prevalence of narcotic use increases in the United States, it will be important for hospital clinicians to be aware of the narcotic bowel phenomenon.
NBS is characterized by chronic or recurrent abdominal pain treated with escalating doses of narcotics. Increasing narcotic use leads to worsening of the intensity, frequency, and duration of the abdominal pain. The nature of this pain is out of proportion to any given gastrointestinal diagnoses.
The proposed pathophysiology of NBS is multifactorial. Chronic opioid use leads to preferential binding of excitatory receptors on the dorsal root ganglia, up‐regulation of dynorphin, and activation of spinal cord glial cells, which leads to hyperalgesia. Additionally, the direct effects of narcotics decreasing gut motility lead to abdominal discomfort and constipation.
Treatment of NBS is centered on cessation of narcotics. Hospital clinicians should reach to non‐narcotic pain relievers as well as focus on treatment of constipation. Methylnaltrexone may be used to selectively antagonize opioids in the bowel. Benzodiazepines, anti‐depressants, and clonidine are all used to treat pain and symptoms of narcotic withdrawal.
NBS is an under‐diagnosed clinical entity in hospitalized patients. Hospitalists should be aware of this clinical diagnosis and consider it in patients on chronic or high‐dose narcotics. Early recognition of NBS can prevent costly work‐up, inappropriate opioid administration, and development of complications such as stercoral colitis. Narcotics cessation can occur in the hospital where the patient may be monitored and treated for withdrawal.
To cite this abstract:Devnani R. Nbs: A Real Pain in the Rectum. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 403. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/nbs-a-real-pain-in-the-rectum/. Accessed April 1, 2020.